Winter Weather, Lincoln
- When
- December 8, 6:00 PM CST to December 9, 11:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches.
Snowfall of 1 to 4 inches on December 8th over part of southwest Minnesota was followed by strong northwest winds gusting as high as 54 mph over more of the area on December 9th. The combination of winds, and loose snow cover from the previous day and earlier days, produced blizzard conditions on December 9th, reducing visibilities to near zero over large areas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 1 to 4 inches on December 8th over part of southwest Minnesota was followed by strong northwest winds gusting as high as 54 mph over more of the area on December 9th. The combination of winds, and loose snow cover from the previous day and earlier days, produced blizzard conditions on December 9th, reducing visibilities to near zero over large areas. Travel was curtailed or stopped, and business were closed for part of this weekend storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 5:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CST SAT DEC 8 2012
.DISCUSSION.../ISSUED AT 337 PM CST/
COMPLICATED FORECAST EVOLVING THIS EVENING INTO THE DAY TOMORROW.
SNOW AND WIND WILL BE THE MAIN FORECAST ISSUES...WITH MUCH COLDER
AIR MOVING IN LATER TONIGHT. CURRENTLY SEEING A BAND OF SNOW ALONG A
NORTHEASTWARD ADVANCING WARM FRONT AND DECENT FRONTOGENESIS FOCUSED
NEAR 750 MB. DRY AIR IN THE LOW LEVELS SOUTH OF INTERSTATE 90 IS
LIMITING PRECIP AMOUNTS THERE AS EXPECTED. BUT TO THE NORTH...SEEING
SOME DECENT SNOW RATES. THIS BAND WILL CONTINUE TO MOVE NORTHEAST
INTO THIS EVENING. 12Z MODELS HAVE TRENDED FURTHER SOUTH WITH THE
LOW PRESSURE TRACK THIS EVENING AND HENCE ALSO WITH THEIR QPF
OUTPUT. Q VECTOR CONVERGENCE AND PV ADVECTION ARE BOTH MAXIMIZED
ACROSS THE CENTER OF OUR CWA TONIGHT. ALSO IMPRESSIVE ISENTROPIC
LIFT IS LIKELY AHEAD OF THE WAVE WITH A TONGUE OF HIGHER THETAE AIR
ADVECTED INTO OUR AREA. THIS ALL SUGGESTS THAT THE FURTHER SOUTH QPF
MAXIMUM IN THE MODELS MAY INDEED BE CORRECT. SO WITH THIS
SAID...EXPECTING FIRST BAND TO MOVE NORTHEAST AND EVENTUALLY BEGIN
TO WEAKEN...AS THE PV ANOMALY PUSHES EAST ALLOWING SNOW TO REDEVELOP
OVER SOUTH CENTRAL SD. THIS REDEVELOPING SNOW WILL MOVE NORTHEAST
IMPACTING LOCATIONS MAINLY NORTH OF INTERSTATE 90 THROUGH MIDNIGHT.
AS THE SURFACE LOW MOVES EAST...WILL SEE THE DEVELOPMENT OF A WEAK
TROWAL ON THE BACK SIDE OF THE LOW...WITH WRAP AROUND SNOW THUS
LIKELY ACROSS OUR NORTH AFTER MIDNIGHT. WHEN ALL IS SET AND DONE
EXPECTING 4 TO 6 INCHES BY LAT SUNDAY MORNING ALONG THE HIGHWAY 14
CORRIDOR...TRENDING TO 1 TO 3 INCHES ALONG INTERSTATE 90 AND AN INCH
OR SO TO THE SOUTH. 12Z MODELS ARE A LITTLE HIGHER WITH QPF THAN
CURRENTLY FORECAST...BUT MORE OFTEN THAN NOT MODELS OVERDO THEIR QPF
FORECAST...AND ALSO STILL FEEL HIGHEST QPF AND THUS SNOW WILL REMAIN
JUST NORTH OF OUR CWA. BUT TRENDS WILL HAVE TO BE MONITORED AS THIS
IS A COMPLICATED FORECAST AND UNCERTAINTY ON EXACT SNOW AMOUNTS
STILL EXIST.
WINDS EXPECTED TO REALLY INCREASE BEHIND THE COLD FRONT LATER
TONIGHT INTO SUNDAY. EXPECTING WINDS GUSTING UP TO 45 MPH. THIS
COMBINED WITH THE WRAPAROUND SNOW WILL CREATE BLIZZARD CONDITIONS
ALONG THE HIGHWAY 14 CORRIDOR AND THUS HAVE GONE WITH A BLIZZARD
WARNING. FURTHER SOUTH TO INTERSTATE 90...BLOWING SNOW WILL STILL BE
AN ISSUE...BUT VISIBILITIES ARE NOT EXPECTED TO BE AS LOW. DID ISSUE
A WINTER WEATHER ADVISORY FOR THIS AREA THOUGH GIVEN THE COMBINATION
OF A FEW INCHES OF SNOW AND THE BLOWING SNOW SUNDAY. SOUTH OF
INTERSTATE 90...WITH LESS SNOW EXPECTED...BLOWING SNOW SHOULD BE
LESS OF AN ISSUE. THUS JUST WENT WITH A WIND ADVISORY DOWN THERE.
TEMPERATURES WILL DROP THROUGH THE DAY SUNDAY...DROPPING INTO THE
TEENS AND SINGLE DIGITS BY LATE AFTERNOON...GIVING WIND CHILLS
AROUND MINUS 10 OR 15. /CHENARD
SUNDAY NIGHT INTO MONDAY MORNING LOOKS LIKE THE COLDEST NIGHT OVER
THE NEXT SEVERAL DAYS. A WEAK RIDGE OF HIGH PRESSURE WILL MOVE IN
AND SHOULD BE CENTERED NEAR THE BIG SIOUX RIVER VALLEY AT 12Z
MONDAY. THIS WILL ALLOW AREAS NEAR THE RIVER VALLEY AND POINTS WEST
TO DROP OFF QUITE A BIT...ESPECIALLY WHERE SNOW DEPTHS ARE A COUPLE
OF INCHES OR MORE. WILL AIM FOR AROUND 10 BELOW ZERO NEAR HURON TO
ZERO TO 5 ABOVE ALONG THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA.
A SLOW RECOVERY ON MONDAY MORNING AS WINDS GRADUALLY BECOME SOUTH OR
SOUTHEAST. WITH THE SLOW WARM UP AND COLD START T THE MORNING HIGH
TEMPERATURES WILL BE FAIRLY COLD...RANGING FROM THE MID TEENS IN
SOUTHWEST MN TO THE LOWER 30S IN SOUTH CENTRAL SD WHERE THE LEAST
AMOUNT OF SNOW COVER EXISTS.
WINDS WILL TRANSITION FROM SOUTHERLY TO WESTERLY MONDAY NIGHT INTO
TUESDAY...SO EXPECTING LESS COLD LOWS AND MILDER HIGHS. LOWS WILL
MAINLY BE 10 TO 20 ABOVE WITH HIGHS FROM 20 TO 25 NORTH TO 30 TO 35
SOUTH.
IN THE LATTER PERIODS(WED/SAT)...A TROUGH WILL DIG ACROSS THE
WESTERN UNITED STATES ON WEDNESDAY WHICH WILL ALLOW A JET STREAK TO
WORK ACROSS THE AREA. THIS WILL AID IN BRINGING MILDER AIR INTO THE
REGION AHEAD OF THE NEXT SHOT OF MARGINALLY COLDER AIR. A DEEPENING
TROUGH OVER THE SOUTHWEST UNITED STATES WILL SPREAD A STRONG JET
STREAK ACROSS THE FAR SOUTHERN UNITED STATES FRIDAY INTO SATURDAY
WHICH WILL KEEP THE NEAR NORMAL TO SLIGHTLY BELOW NORMAL CONDITIONS
IN PLACE. PRECIPITATION IS NOT EXPECTED DURING THIS TIME FRAME
ALTHOUGH THERE MAY PROVE TO BE A FEW CHANCES FOR LIGHT PRECIPITATION
AMOUNTS. THE BEST CHANCE SHOULD COME LATE FRIDAY INTO SATURDAY IF
THE SOUTHERN STREAM WAVE CAN COME OUT FARTHER NORTH...BUT CONFIDENCE
NOT HIGH ENOUGH JUST YET. /08
&&
.AVIATION.../FOR THE 00Z TAF ISSUANCE/
WIDESPREAD SNOW WILL OCCUR ALONG AND NORTH OF INTERSTATE 90 THROUGH
12Z SUNDAY WITH AREAS OF SNOW TO THE SOUTH. WIDESPREAD MVFR TO IFR
CEILINGS AND VISIBILITIES THROUGH 12Z SUNDAY. STRONG NORTHWEST
SURFACE WINDS OF 25 TO 35 KNOTS WILL DEVELOP AFTER 12Z SUNDAY WITH
WIDESPREAD BLOWING SNOW EXPECTED NORTH OF INTERSTATE 90. MVFR
CEILINGS WILL CONTINUE 12Z-00Z MONDAY WITH VISIBILITIES BELOW 3
MILES AT TIMES IN BLOWING SNOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 8 AM TO 6 PM CST SUNDAY FOR IAZ001>003-
012>014-020>022-031-032.
MN...WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR MNZ071-072.
BLIZZARD WARNING FROM 9 AM TO 9 PM CST SUNDAY FOR MNZ071-072.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR MNZ080-081-089-
090-097-098.
NE...WIND ADVISORY FROM 8 AM TO 6 PM CST SUNDAY FOR NEZ013-014.
SD...WIND ADVISORY FROM 8 AM TO 6 PM CST SUNDAY FOR SDZ067-070-071.
WIND ADVISORY FROM 3 AM TO 5 PM CST SUNDAY FOR SDZ050-063>066-
068-069.
WINTER WEATHER ADVISORY UNTIL 9 AM CST SUNDAY FOR SDZ040.
BLIZZARD WARNING FROM 9 AM TO 9 PM CST SUNDAY FOR SDZ040.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR SDZ052>055-
057>061.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR SDZ056-062.
WINTER WEATHER ADVISORY UNTIL 5 AM CST SUNDAY FOR SDZ038-039.
BLIZZARD WARNING FROM 5 AM TO 6 PM CST SUNDAY FOR SDZ038-039.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0846 AM CST SAT DEC 08 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0846 AM CST SAT DEC 08 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A BAND OF LIGHT TO MODERATE SNOW WILL MOVE EAST ACROSS THE AREA LATE THIS MORNING THROUGH TONIGHT. SNOWFALL AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED NORTH OF A LINE FROM HURON...TO FLANDREAU SOUTH DAKOTA...TO NEAR WINDOM MINNESOTA...WITH THE HIGHEST AMOUNTS IN THE HIGHWAY 14 CORRIDOR NEAR AND EAST OF DE SMET. LESSER AMOUNTS OF AN INCH OR TWO ARE POSSIBLE FARTHER SOUTH... INTO THE INTERSTATE 90 CORRIDOR AND IOWA GREAT LAKES REGION. LESS THAN AN INCH IS EXPECTED THROUGH THE MISSOURI RIVER VALLEY...AND INTO THE STORM LAKE AREA...WHERE SOME LIGHT RAIN IS POSSIBLE THIS AFTERNOON AND EVENING. SOUTHERLY WINDS OF 15 TO 25 MPH WILL ACCOMPANY THE SNOWFALL THROUGH THIS EVENING. THIS MAY REDUCE VISIBILITY A BIT FURTHER DUE TO BLOWING SNOW...MAINLY WHILE THE SNOW IS FALLING. WIND AND FOG... AREAS OF DENSE FOG WILL BE LIKELY THROUGH THE MORNING ALONG AND MAINLY EAST OF INTERSTATE 29. NORTHWEST WINDS WILL INCREASE LATE TONIGHT...BECOMING WINDY ALONG AND WEST OF THE JAMES RIVER VALLEY. A FEW GUSTS COULD APPROACH 35 MPH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THROUGHOUT THE AREA ON SUNDAY. AREAS NEAR AND NORTH OF INTERSTATE 90 COULD ALSO SEE SOME LINGERING LIGHT SNOW...ESPECIALLY IN THE MORNING. ANY SNOWFALL ON SUNDAY WILL BE DRIER IN NATURE...MAKING IT MORE SUSCEPTIBLE TO BLOWING AND DRIFTING BY THE STRONG WINDS. SHARPLY COLDER AIR WILL ALSO FILTER INTO THE REGION SUNDAY...WITH WIND CHILLS FALLING INTO THE SINGLE DIGITS AND TEENS BELOW ZERO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM SNOW MITCHELL 43.73N 98.03W
12/08/2012 E0.7 INCH DAVISON SD CO-OP OBSERVER
ESTIMATING BETWEEN 1/2 AND 1 INCH.
0535 PM SNOW MADISON 44.01N 97.11W
12/08/2012 E0.3 INCH LAKE SD EMERGENCY MNGR
0545 PM SNOW BROOKINGS 44.31N 96.79W
12/08/2012 E0.5 INCH BROOKINGS SD EMERGENCY MNGR
&&
CJANSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM SNOW HURON 44.36N 98.22W
12/08/2012 M4.5 INCH BEADLE SD PUBLIC
&&
CJANSENThe national radar mosaic for the moment the first event began.
4 blizzard, 1 winter weather. Local standard time, as filed.
Snow accumulated 2 to 4 inches.
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
Northwest winds gusting to 50 mph and loose snow cover combined to lower visibilities to near zero in blowing snow over much of the area. Travel was brought to a standstill and businesses were closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426187, 426189, 426190, 426191, 426192.